Alert for Duragesic, Other Fentanyl Pain Patches Issued by Health CanadaJan 8, 2009 | Parker Waichman LLP Health Canada has announced that the makers of Fentanyl Transdermal System patches are changing dosage guidelines in order to reduce the risk of fentanyl overdoses. The products involved in this alert include Duragesic patches made by Ortho-McNeil-Janssen Pharmaceuticals Inc., a unit of Johnson & Johnson, as well as generic versions made by Cobalt Pharmaceuticals Inc., Novopharm Limited, Ranbaxy Pharmaceuticals Canada Inc. and ratiopharm inc.
The Duragesic and other similar pain patches are meant to treat persistent, moderate to severe chronic pain in opioid-tolerant patients 2 years of age or older. Fentanyl is a highly addictive opiate that is 80 times more potent than morphine. Fentanyl is considered a Class II substance by the Drug Enforcement Administration, meaning it is associated with a high potential for abuse and a risk for fatal overdose.
Health Canada has reminded health care providers that Fentanyl Transdermal Systems (patches) are only intended for use in patients who require continuous around-the-clock pain relief with strong narcotic pain relievers for an extended period of time and who are already taking narcotic pain relievers at a total daily dose of at least 60 mg/day Morphine Equivalents. The agency also said that the starting dosage of Fentanyl Transdermal Systems must be calculated using new conversion tables, and must not be higher than that dose which is comparable to the total dose of the narcotic drug the patient is receiving before they are switched to the fentanyl patch.
Health Canada also said that patients using Fentanyl Transdermal Systems should be advised to seek emergency medical help immediately if they:
- have trouble breathing, or have slow or shallow breathing
- have a slow heartbeat
- have severe sleepiness
- have cold, clammy skin
- feel faint, dizzy, confused, or cannot think, walk, or talk normally
- have a seizure
- have hallucinations
Fentanyl patches have long been linked to accidental overdoses. Just last week, we reported that Ortho-McNeil-Janssen had recalled one lot of Duragesic 50 mcg/hr patches because of a defect that could cause fentanyl overdose. The recall also included one lot of Sandoz Inc. 50 mcg/hr patches.
Last February, the company also recalled 32 million Duragesic Pain Patches for a similar defect. At the time, it was estimated that about two out of every million patches could be defective.
In December 2007, the U.S. Food & Drug Administration (FDA) issued an alert, warning patients and doctors that there was a high danger of accidental overdose associated with the use of fentanyl patches, including the Duragesic Pain Patch. At the time, the FDA attributed the overdoses to patch “misuse” and ordered all fentanyl patch makers to create special “medication guides” for patients that spell out the dangers of overdoses and improper use in easy-to-understand language.